I chronicled someone with type 1 diabetes whose ability to exercise was compromised by his use of statins. Statins are medications prescribed to lower cholesterol levels or abnormal levels of blood fats, given to lower your risk of heart attack and stroke. Examples include Altoprev, Crestor, Lescol, Lipitor, Livalo, Mevacor, Pravachol, and Zocor.
The updated cholesterol guidelines have led to even more adults with diabetes and prediabetes being put on these medications. For anyone unwilling or unable to change diet and lifestyles sufficiently or with genetically high levels of blood lipids, the experts have claimed that the benefits of statins likely greatly exceed the risks. If those risks include the risk of becoming more inactive, then I vehemently disagree with this claim.
This issue is resurfacing for discussion because of a recent study in JAMA Internal Medicine online. That study examined statin treatment among adults aged 65 to 74 years and 75 years and older when used to prevent heart attacks. The statin in in the study was pravastatin (Pravachol), and the adults already had elevated LDL levels and hypertension in most cases. Interestingly, over a six-year period, taking that statin did not lower the risk of having a coronary heart disease event compared to usual care in these older individuals (some of whom likely had diabetes or prediabetes, although this was not stated).
So, if statins don’t always prevent coronary events and may keep you from being active and naturally lowering your cardiovascular risk with physical activity, why take them at all? It may be that glucose, blood pressure, and cholesterol all need to be aggressively managed to see benefits, but then why not try to do that with exercise and physical activity (which can lower all three)? As I stated before, likely the greatest risk factor for heart disease is physical inactivity, so prescribing statins that make people sedentary is counterproductive. At least have them try another medication to see if it has a lesser negative impact on being active.
We already know that many statins increase the risk of developing type 2 diabetes. A recent meta-analysis of 20 studies just reported an increased risk of new-onset diabetes from 9% to 13% associated with statins in just one year, and this could be an underestimation of the risk of developing type 2 diabetes due to statins. Diabetes is known to be a strong and independent risk factor by itself for cardiovascular disease. Does this make the “cure” for high LDL-cholesterol worse than the condition itself?
As a group of medications, statins are recognized for frequently causing muscle and joint issues. Muscular effects from statin use, such as unexplained muscle pain and weakness, are common and may result from a compromised ability to generate energy. The occurrence of muscular conditions like myalgia, mild myositis, severe myositis, and rhabdomyolysis, although relatively rare, is doubled by diabetes. Others have an increased susceptibility to exercise-induced muscle injury when taking statins. Other symptoms, such as muscle cramps during or after exercise, nocturnal cramping, and general fatigue, generally resolve when people stop taking them. It is also concerning that long-term use of statins negatively impacts the organization of collagen and decreases the biomechanical strength of the tendons, making them more predisposed to ruptures. Statin users experience more spontaneous ruptures of both their biceps and Achilles tendons.
You should talk with your doctors about whether it may be possible to manage your heart disease risk without taking statins long-term for this reason. If you experience any of these symptoms, bring up possibly switching to another cholesterol-lowering drug. A newer one on the market that is not a statin is Repatha and is worth a look if such medications absolutely have to be taken. Instead of blocking LDL production by the liver, Repatha apparently is an injectable antibody that helps the liver clear bad LDL-cholesterol from your blood. While its musculoskeletal effects remain to be determined (if any), it appears that it is unlikely to do more harm than statins. It’s worth considering…